Alert archive / Oregon / Hazardous Seas Warnings in 2021

Hazardous Seas Warning 32, NWS Medford, OR

May 7, 2021

NWS Medford, OR issued this hazardous seas warning at May 7, 2021, 2:17 AM PDT. It took effect at May 7, 2021, 2:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2021, 2:17 AM PDT (09:17 UTC)
In effect from
May 7, 2021, 2:00 PM PDT
Expired
May 7, 2021, 10:00 PM PDT
In force
8 hr
Issued by
NWS Medford, OR

The text

As transmitted.

378 
WHUS76 KMFR 070917
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
217 AM PDT Fri May 7 2021

PZZ356-072230-
/O.NEW.KMFR.SE.W.0032.210507T2100Z-210508T0500Z/
/O.EXT.KMFR.SC.Y.0052.210507T2100Z-210509T1800Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
217 AM PDT Fri May 7 2021

...HAZARDOUS SEAS WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM PDT THIS EVENING...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 AM PDT SUNDAY...

* WHAT...For the Hazardous Seas Warning, north winds 25 to 30 kt
  and very steep and hazardous seas 10 to 11 ft expected. For the
  Small Craft Advisory, north winds 15 to 25 kt and steep seas 7
  to 9 ft expected.

* WHERE...Very steep and hazardous seas expected beyond 3 NM from
  shore south of Brookings. Small Craft Advisory conditions
  expected most other areas except lower seas within 2 NM from 
  shore from Port Orford to Gold Beach.

* WHEN...For the Hazardous Seas Warning, from 2 PM this 
  afternoon to 10 PM PDT this evening. For the Small Craft 
  Advisory, from 2 PM this afternoon to 11 AM PDT Sunday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ376-072230-
/O.EXT.KMFR.SC.Y.0052.210507T2100Z-210509T1800Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
217 AM PDT Fri May 7 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 AM PDT SUNDAY...

* WHAT...Winds 15 to 25 kt with gusts to 35 kt and steep wind-
  driven seas 7 to 11 ft.

* WHERE...Most of the area.

* WHEN...From 2 PM this afternoon to 11 AM PDT Sunday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

PZZ350-370-072230-
/O.CON.KMFR.SC.Y.0052.210507T2100Z-210508T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
217 AM PDT Fri May 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 5 AM PDT SATURDAY...

* WHAT...Winds 15 to 25 kt with gusts to 35 kt and wind-driven
  seas 7 to 9 ft.

* WHERE...South of Bandon between 4 and 20 NM from shore.

* WHEN...From 2 PM Friday to 5 AM PDT Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
357 
WHUS76 KMFR 071337
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
637 AM PDT Fri May 7 2021

PZZ356-080245-
/O.EXT.KMFR.SC.Y.0052.210507T1337Z-210509T1800Z/
/O.CON.KMFR.SE.W.0032.210507T2100Z-210508T0500Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
637 AM PDT Fri May 7 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT SUNDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 10 PM PDT THIS EVENING...

* WHAT...For the Hazardous Seas Warning, north winds 25 to 30 kt 
  and very steep and hazardous seas 10 to 11 ft expected. For 
  the Small Craft Advisory, north winds 15 to 25 kt and steep 
  seas 7 to 9 ft expected.

* WHERE...Very steep and hazardous seas expected beyond 3 NM 
  from shore south of Brookings. Small Craft Advisory conditions 
  expected most other areas except lower seas within 2 NM from 
  shore from Port Orford to Gold Beach.

* WHEN...For the Hazardous Seas Warning, from 2 PM this 
  afternoon to 10 PM PDT this evening. For the Small Craft 
  Advisory, until 11 AM PDT Sunday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ350-370-080245-
/O.EXT.KMFR.SC.Y.0052.210507T1337Z-210508T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
637 AM PDT Fri May 7 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT SATURDAY...

* WHAT...Steep seas 7 to 9 ft with due to west swell and wind
  waves.

* WHERE...South of Bandon between 4 and 20 NM from shore.

* WHEN...Until 5 AM PDT Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

PZZ376-080245-
/O.EXT.KMFR.SC.Y.0052.210507T1337Z-210509T1800Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
637 AM PDT Fri May 7 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT SUNDAY...

* WHAT...Winds 15 to 25 kt with gusts to 35 kt and steep wind- 
  driven seas 7 to 11 ft.

* WHERE...Most of the area.

* WHEN...Until 11 AM PDT Sunday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
128 
WHUS76 KMFR 072112
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
212 PM PDT Fri May 7 2021

PZZ356-081100-
/O.EXT.KMFR.SC.Y.0052.000000T0000Z-210510T0000Z/
/O.CON.KMFR.SE.W.0032.000000T0000Z-210508T0500Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
212 PM PDT Fri May 7 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM PDT SUNDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 10 to 11 ft expected. For the Small Craft Advisory, north 
  winds 15 to 25 kt and steep seas 7 to 9 ft expected.

* WHERE...Very steep and hazardous seas expected beyond 3 NM 
  from shore south of Brookings. Small Craft Advisory conditions 
  expected most other areas except lower seas within 2 NM from 
  shore from Port Orford to Gold Beach.

* WHEN...For the Hazardous Seas Warning, until 10 PM PDT this 
  evening. For the Small Craft Advisory, until 5 PM PDT Sunday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ376-081100-
/O.EXT.KMFR.SC.Y.0052.000000T0000Z-210510T0000Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
212 PM PDT Fri May 7 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM PDT SUNDAY...

* WHAT...Winds 15 to 25 kt with gusts to 35 kt and steep wind- 
  driven seas 7 to 11 ft.

* WHERE...Most of the area into tonight, then mainly south of Port
  Orford.
 
* WHEN...Until 5 PM PDT Sunday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

PZZ350-370-081100-
/O.CON.KMFR.SC.Y.0052.000000T0000Z-210508T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
212 PM PDT Fri May 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT
SATURDAY...

* WHAT...Steep seas 7 to 9 ft with due to west swell and wind 
  waves.

* WHERE...South of Bandon between 4 and 20 NM from shore.

* WHEN...Until 5 AM PDT Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at May 6, 10:20 PM PDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 6, 10:20 PM PDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1020 PM PDT Thu May 6 2021

.UPDATE...Updated Aviation section for the 06z TAFs and an
updated Marine discussion.

&&

.UPDATE... An update was made to the forecast to issue a Freeze
Watch out for some outlying colder valleys and mid-elevations of
the Jackson County for Friday night into Saturday morning. Frost
wording was also added to the forecast for that same time period
for where we expect frost.

It should be noted that frost and freezing temperatures are still
climatologically normal for areas east of the Cascades and that
frost is generally possible even in Medford through approximately
Mother's Day, and sometimes later. Therefore, there are many
areas where we do not issue Frost Advisories and Freeze Warnings
this early in the growing season. Generally speaking, under mostly
clear skies, frost becomes a concern for locations where the
forecast minimum temperature is 38 or lower, but especially where
it's at or below 36. Freezing conditions are expected when the
minimum temperature is at or below 32, but becomes more of an
impact the colder it gets. Also, a duration of 3 hours or more at
those critical temperatures yields a greater impact than the true
overnight to morning minimum.

The Wind Advisory that had been in effect for areas east of the
Cascades through 11 PM PDT has also been cancelled, as winds have
fallen below advisory criteria (gust to 45 mph or higher) and
winds are expected to diminish.

DISCUSSION...
Today's cold front did much as was expected, dropping up to about
a quarter of an inch of rainfall at a few sites in the Coast
Range and less than a tenth of an inch at other locations that
received measurable rain. Amounts were generally higher in Curry
County than in other areas, with most locations there between
0.10" and 0.26". It was also quite breezy to windy, with the Wind
Advisory verifying at several locations east of the Cascades.
Temperatures were also quite a bit cooler west of the Cascades
that yesterday afternoon by 10 to 30 degrees and some cooling
began on the east side.

Tonight into Friday morning the remnants of the frontal system
will bring clouds and some spotty, light, orographic
precipitation from the Cascades westward. Cloud cover and wind
should keep temperatures from cooling off too much.

Altogether, this weekend is still on track to be pleasantly cool
for most of us, breezy in the afternoons to early evening, and
continued dry. However, it will be quite chilly with frost and/or
freezing conditions in many areas Friday night into Saturday
morning. So, those getting an early start on summer plantings
should take precautions to avoid plant damage.

The next real possibility of rainfall appears to be out around
mid-month. ~BTL

For the 07/06Z TAF Cycle...Winds will be gusty through
this evening, mostly along and east of the Cascades. Areas of MVFR
and terrain obscuration will persist from the Cascades west to the
Coast Range. All the TAF locations and valley areas should stay VFR
through TAF period. Friday afternoon, gusty north winds will be
present across the whole region.   -Miles

&&

.MARINE...Updated 1015 PM PDT Thursday 06 May 2021...A weak front
that moved onshore this morning has left behind west to northwest
winds of 10 to 20 kts. These winds are not expected to change much
overnight.

A thermal trough will develop near the coast Friday afternoon,
bringing gusty north winds and choppy seas to areas south of Cape
Blanco. Gusts could approach gale force south of Pistol River, but
will be rare if they occur at all. There could also be spotty very
steep, hazardous seas in the brookings area, but again, these
conditions should be rare if they occur at all. Choppy and steep
wind-driven seas will persist through the weekend and most of next
week. -Miles

PREV DISCUSSION... /Issued 238 PM PDT Thu May 6 2021/

DISCUSSION...The latest surface analysis shows the cold front
positioned just inland away from the coast. Pressure rises are being
observed at the coast with winds shifting from the south to
southwest. The front will continue to march it's way east west of
the Cascades this afternoon and this evening east of the Cascades.
Winds are already increasing in several locations east of the
Cascades and Shasta Valley. Precipitation has occurred with many
locations along the coast and coastal mountains getting some
measurable rain. In fact, the highest totals so far have been these
areas. The big winner so far has been Gold Beach with 0.23 of an
inch, followed by Quail Prairie with 0.22 of an inch, Red Mound
0.20 of an inch and Flynn Prairie with 0.18 of an inch.

Unfortunately, as is typical with these narrow bands of
precipitation and frontal systems, the front will lose it's steam
with respect to precipitation coverage and amounts as it pushes
further inland. Despite this, spotty light precipitation is still
likely for portions of Josephine, Douglas and north to northwest
Jackson county, but amounts will be less compared to the coast and
coastal mountains.

Gusty winds are likely into this evening east of the Cascades with
700mb winds between 25 ad 35 kts with even stronger winds above
700mb that could mix down near the surface and a wind advisory
remains in effect. Gusty breezes are also expected in the Rogue
Valley and Shasta Valley into early this evening, before
diminishing.

Tonight, the upper trough will approach, north of the area with the
best chance for precipitation remaining north of the Umpqua Divide
and northern Cascades. Elsewhere its expected to remain dry with
gusty breezes near and at the ridges east of the Cascades. Upslope
flow along the west facing slopes of the Cascades and Siskiyous will
result in cloud cover, with a sprinkle or two possible due to the
upslope flow, but probably not enough to measure.

The upper trough will swing east of the of the area Friday
afternoon. Still could not rule out spotty light precipitation north
of the Umpqua Divide in the morning, otherwise the trend is for
drying conditions. We'll have another day of breezy winds Friday
afternoon and evening for most locations with winds a bit stronger
east of the Cascades, but were not expecting them to reach advisory
criteria.

Dry weather and near normal temperatures are expected over the
forecast area as upper level northwest flow dominates the region.
A few showers are expected to pass just to the north of the area
on Sunday morning. This will result in a temperature drop of a
few degrees between Saturday afternoon and Sunday afternoon.

An upper level ridge of high pressure extending from the CA
coastline up to the Gulf of Alaska will nudge east over the PacNW
resulting in a significant warming trend over the region Monday
through mid week. As of now...Wednesday looks to be the warmest
day of the week...with temperatures generally 10 to 15 degrees
above normal for the middle of May.

Along with a warming trend...the region is expected to remain
dry...with no rain in sight. In fact...according to the Climate
Prediction Center's 6 to 10 day outlook...valid from May 12th
through the 16th...the area is expected to remain dry with above
normal temperatures. All hope is not lost however...as quite a few
ensemble members from both the GFS and the ECMWF are indicating a
change in the weather pattern by next weekend. Additionally...the
Climate Prediction Center's 8 to 14 day outlook is also keying on
this...calling for below normal temperatures and normal
precipitation. We will continue to watch this closely over the
next week or so! -MAP/CCR

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Watch from Friday evening through Saturday morning for
     ORZ026.

CA...None.

Pacific Coastal Waters...Small Craft Advisory from 2 PM Friday to 5 AM PDT Saturday for
     PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:35 PM PDTFreeze WatchMFRJackson19 hr
May 6, 9:46 PM PDTSmall Craft AdvisoryMFR10 days
May 7, 2:22 PM PDTFreeze WarningMFRCurry, Jackson, Josephine18 hr

Nearby

Hazardous Seas Warnings in Oregon, 2021Every hazardous seas warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.